Alert archive / West Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

March 27, 2017Wayne County, West Virginia; Lawrence County, Kentucky

NWS Charleston, WV issued this special weather statement at Mar 27, 2017, 10:02 PM EDT for Wayne County, West Virginia; Lawrence County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2017, 10:02 PM EDT (02:02 UTC)
Expired
Mar 27, 2017, 10:30 PM EDT
In force
28 min
Issued by
NWS Charleston, WV

Counties Lawrence County, KY, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WWUS81 KRLX 280202
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
1002 PM EDT MON MAR 27 2017

KYZ105-WVZ005-280230-
Lawrence-Wayne-
1002 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LAWRENCE AND WAYNE
COUNTIES...

At 1002 PM EDT, a strong thunderstorm was located near Louisa, moving
northeast at 35 mph.

Locations impacted include...
Louisa, Wayne, Yatesville Lake State Park, Fort Gay, East Lynn Lake,
Centerville, Kiahsville, Dunlow, Gallup, Lavalette, Clifford,
Glenhayes, Fallsburg, East Lynn, Genoa and Buchanan.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3810 8280 3825 8260 3825 8259 3827 8257
      3836 8246 3801 8222 3799 8226 3795 8268
TIME...MOT...LOC 0202Z 240DEG 32KT 3807 8266 

$$

09

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 27, 9:49 PM EDT, 13 minutes earlier.

Area forecast discussion, Mar 27, 9:49 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
949 PM EDT Mon Mar 27 2017

.SYNOPSIS...
Active, mild pattern continues in a parade of southern stream
systems. The current system crosses tonight into Tuesday, and
then another crosses late Thursday through Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 940 AM Monday...

No significant change.

As of 230 PM Monday...

A weak front remains stalled from west to east, along the Ohio
River between Ohio and Kentucky, eastward through central WV,
this afternoon.

Showers and thunderstorms were firing up south of the front,
especially over eastern Kentucky, aided by a weak upper level
disturbance, a moisture feed from the southwest impinging upon
the front, and surface heating. All of this was leading to an
effective bulk shear axis of 40-45 kts extending up through
eastern Kentucky, along with 1000-1500 J/KG of CAPE. This has
resulted in an earlier / faster severe weather threat, in
concert with the eastward forecast trends from SPC.

North of the front, low level moisture has kept heating to a
minimum, helping to maintain a stout stable layer there until
the front moves north in increasing low level south to southwest
flow ahead of the main system approaching from the west this
evening.

The main system arrives tonight, after the loss of daytime
heating. While this may temper the severe threat somewhat,
associated organized convection associated with the main upper
level short wave trough, over the middle Mississippi Valley this
afternoon, may still pose a wind and excessive water threat, to
the degree it is able to hold together.

The system pulls off to the east Tuesday afternoon, leaving low
level moisture in the form of low clouds in its wake.

Near term temperature guidance resulted in slightly higher
values in the warm sector tonight, wet-bulbing into the mid and
upper 50s in the lowlands again, and slightly lower highs
Tuesday versus the previous forecast and the latest MET/MAV.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 305 PM Monday...

Cold front moves away from the region with high pressure
building in from the north. In response...precipitation chances
should come to an end by late Tuesday night.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 305 PM Monday...

Another system approaches the area for Friday bringing
precipitation chances back into the region. This system should
then push east Friday night with high pressure building in again
Saturday Night and Sunday. Expect chances for showers and storms
will decrease from the west on Saturday with the region expected
to be dry Saturday night.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
As of 755 PM Monday...

An upper level trough, and its associated surface low pressure
system and cold front, will bring numerous showers and
thunderstorms across the area tonight into Tuesday morning.
Expect VFR ceilings with isolated showers and thunderstorms ahead
of an initial band of organized showers and thunderstorms this
evening, with mainly MVFR within this band along with possible
gusty winds; although some brief IFR VSBY is also likely. Timing
of the initial band has it moving eastward across the area
between 01Z and 08Z, Behind this band will be an area of mainly
rain showers and mostly MVFR conditions. Most of the rain
showers will move east of the Ohio River by 13Z Tuesday with the
front, and exit the low lands by 17Z Tuesday, with lingering
mountain upslope rain showers through much of the afternoon.
Look for MVFR conditions to gradually improve from west to east
after 15Z.

Prevailing winds outside of thunderstorms will be southerly 3 to
7 KTS overnight, then becoming westerly 6 to 12 KTS behind the
front during Tuesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and storms this evening
may be an hour or two faster than forecast. There may be some post-
rain IFR fog and stratus later tonight into Tuesday morning,
especially if the winds go near calm.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            TUE 03/28/17
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    M    M    M    M    H    L
HTS CONSISTENCY  H    H    H    M    M    M    M    M    M    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L

AFTER 00Z WEDNESDAY...
IFR possible in thunderstorms Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/TRM/JMV
NEAR TERM...TRM/JMV
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...JMV
Hazardous weather outlook, Mar 27, 3:30 AM EDT, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
330 AM EDT Mon Mar 27 2017

KYZ101>103-105-OHZ083-084-086-087-WVZ005-006-280730-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Vinton-Gallia-Lawrence OH-
Wayne-Cabell-
330 AM EDT Mon Mar 27 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and western West Virginia.

.DAY ONE...Today and Tonight.

An isolated strong to severe thunderstorm is possible later today.
Damaging wind gusts will be the most likely threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to standard operating procedures.

OHZ066-067-075-076-085-VAZ003-004-WVZ007>011-013>020-024>034-039-040-
515>526-280730-
Perry-Morgan-Athens-Washington-Meigs-Dickenson-Buchanan-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
330 AM EDT Mon Mar 27 2017

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 27, 5:45 PM EDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
545 PM EDT MON MAR 27 2017

WVZ516-518-272200-
Southeast Raleigh-Southeast Fayette-
545 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RALEIGH AND
SOUTHEASTERN FAYETTE COUNTIES...

At 544 PM EDT, a strong thunderstorm was located 8 miles south of
Babcock State Park, moving east at 30 mph.

Locations impacted include...
Rainelle and Meadow Bridge.

This includes Interstate 64 in West Virginia near mile marker 129,
and between mile markers 133 and 137.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3777 8106 3792 8109 3796 8104 3801 8079
      3800 8079 3798 8077 3795 8081 3787 8075
      3787 8081 3782 8094 3781 8092 3779 8092
      3778 8090 3777 8089
TIME...MOT...LOC 2144Z 262DEG 24KT 3787 8099

12
Local storm report, Mar 27, 6:00 PM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
600 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             BRADLEY                 37.86N  81.20W
03/27/2017  E1.00 INCH       RALEIGH            WV   PUBLIC

            1 INCH HAIL AND WIND BLEW GUTTERS OFF HOUSE

&&

EVENT NUMBER RLX1700363

26
Special weather statement, Mar 27, 6:00 PM EDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
600 PM EDT MON MAR 27 2017

WVZ518-272215-
Southeast Fayette-
600 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FAYETTE COUNTY...

At 600 PM EDT, a strong thunderstorm was located near Elton, or near
Rainelle, moving east at 30 mph.

Locations impacted include...
Meadow Bridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3783 8095 3791 8095 3793 8080 3787 8075
      3787 8081 3782 8093
TIME...MOT...LOC 2200Z 264DEG 25KT 3788 8084

12
Local storm report, Mar 27, 6:37 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
637 PM EDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             4 E ARNETT              37.83N  81.37W
03/27/2017  E0.88 INCH       RALEIGH            WV   PUBLIC

&&

EVENT NUMBER RLX1700364

26
Special weather statement, Mar 27, 7:53 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
753 PM EDT MON MAR 27 2017

KYZ101-280030-
Greenup-
753 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT GREENUP COUNTY...

At 753 PM EDT, a strong thunderstorm was located near Greenbo Lake,
or 10 miles north of Grayson, moving northeast at 25 mph.

Locations impacted include...
Ironton, Greenup, Load, Greenbo Lake, Oldtown, Naples, Flatwoods,
Russell, Raceland, Worthington, Wurtland, Bellefonte, Hanging Rock,
Hopewell, Brushart, Warnock and Grays Branch.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3852 8310 3866 8286 3862 8286 3858 8284
      3856 8278 3856 8273 3854 8270 3851 8266
      3843 8277 3839 8289 3840 8291 3839 8297
      3845 8303 3847 8306
TIME...MOT...LOC 2353Z 240DEG 23KT 3848 8296

12
Special weather statement, Mar 27, 10:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1002 PM EDT MON MAR 27 2017

KYZ105-WVZ005-280230-
Lawrence-Wayne-
1002 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LAWRENCE AND WAYNE
COUNTIES...

At 1002 PM EDT, a strong thunderstorm was located near Louisa, moving
northeast at 35 mph.

Locations impacted include...
Louisa, Wayne, Yatesville Lake State Park, Fort Gay, East Lynn Lake,
Centerville, Kiahsville, Dunlow, Gallup, Lavalette, Clifford,
Glenhayes, Fallsburg, East Lynn, Genoa and Buchanan.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3810 8280 3825 8260 3825 8259 3827 8257
      3836 8246 3801 8222 3799 8226 3795 8268
TIME...MOT...LOC 0202Z 240DEG 32KT 3807 8266

09

Nearby

Special Weather Statements in West Virginia, 2017Special Weather Statements in Kentucky, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.